Tornadoes · United States · Kansas · 2006
F1 tornado, Horton to Robinson, Kansas, April 15, 2006
From Horton to Robinson, this F1 tornado ran 4.0 miles across Brown County on April 15, 2006, touching down at 6:44 PM CDT and reaching 75 yards wide. It killed nobody, and did $150,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- April 15, 2006
- Touchdown
- 6:44 PM CDT (23:44 UTC)
- Path length
- 4.0 miles (6.4 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- County
- Brown County
- Touchdown point
- 39.700, -95.500
- Lift-off point
- 39.720, -95.450
- Record number
- 380
What the Weather Service recorded
This F0 tornado moved 10 miles through Jackson County before crossing the border into Brown County 3 miles west of Horton. At times, it was 100 yards wide, and was spawned from a supercell thunderstorm. No damage was noted in Brown County.
This brief tornado touched down at 5:40pm cst 2 miles NW of Horton in Brown County and was on the ground for 1 mile before lifting 2.5 miles NNW of Horton at 5:43pm cst. It had a path width of 50 yards. The tornado destroyed 2 outbuildings, and caused minor damage to trees and a home along its 1 mile long path, with the damage estimated at $100,000. It was spawned from a supercell thunderstorm.
At 5:44pm cst, an F1 tornado touched down 1 mile south of Willis and travelled 4 miles before dissipating 3 miles east of Willis at 5:49pm cst. Just east of Willis, 4 well built outbuildings were destroyed on a farmstead. Several other outbuildings and trees were damaged by the tornado. Along it's 75 yard wide path, it is estimated to have caused $150,000 in damage. The parent thunderstorm was a supercell.
A brief tornado touchdown was noted 3 miles SSW of Robinson at 5:52pm cst from a supercell thunderstorm. It was 50 yards wide and remained on the ground for only one tenth of a mile. It caused about $25,000 of damage to a home and also damaged some trees before dissipating at 5:53pm cst. The parent thunderstorm also caused separate straight line wind damage in Robinson as well.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Apr 15, 3:23 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Apr 15, 3:23 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT SAT APR 15 2006 .DISCUSSION... DRYLINE SEEN WELL IN BOTH RADAR AND SATELLITE JUST NOW MOVING THROUGH SLN AND CNK. WEAK ELEVATED CONVECTION ONGOING FROM NORTHEAST OF A LINE FROM MHK TO EMP. STRONG CAP ON 18Z TOP SOUNDING WILL WEAKEN WITH TIME...BUT MOISTURE NOT EXTREMELY DEEP AND MIXED LAYER CAPE GENERALLY 1000 J/KG OR LESS AT THIS TIME. BEST CHANCE FOR SEVERE IN OUR CWA SHOULD BE ACROSS FAR NORTHERN KANSAS ALONG/AHEAD OF DRYLINE FROM 21 THROUGH 02Z AS STRONGER FORCING AND COLDER AIR ALOFT ACROSS NEBRASKA COULD WEAKEN CAP ENOUGH FOR SURFACE BASED CONVECTION TO FORM. RELATIVELY HIGH LCLS SOMETHING OF A NEGATIVE FOR TORS...BUT STRONG LOW-LEVEL SHEAR IS CONCERNING. REFERENCE TOR WATCH 190 FOR MORE INFO. GFS/ETA MODELS ARE RELATIVELY CONSISTENT IN PRODUCING CONVECTION ONLY ACROSS FAR NORTHERN TIER OF COUNTIES WITH BEST CHANCE FAR NORTHEAST THIS EVENING. RUC AND PARALLEL NAM WOULD GENERATE THUNDERSTORMS FARTHER SOUTH...BUT CHANCES DECREASE WITH SOUTHWARD EXTENT...THUS HIGHEST POPS FAR NORTHEAST TAPERING OFF TO ONLY SLIGHT CHANCE IN EAST CENTRAL KANSAS. LOW PRESSURE OCCLUDES OVERNIGHT AND THEN MOVES SLOWLY EASTWARD ON SUNDAY INTO THE MIDDLE MISSISSIPPI VALLEY. WRAPAROUND MOISTURE/CLOUDINESS SHOULD AFFECT NORTHEAST KANSAS ON SUNDAY KEEPING TEMPERATURES A LITTLE COOLER THAN THEY OTHERWISE WOULD BE. THERE IS A SLIGHT CHANCE OF SHOWERS SUNDAY MAINLY ALONG THE NEBRASKA BORDER AND EARLY IN THE DAY. GUIDANCE TEMPERATURES FROM NGM/NAM/GFS AGREE QUITE WELL WITH EACH OTHER FOR TONIGHT AND SUNDAY AND HAVE DIFFERED LITTLE FROM THEM. THIS RESULTED IN RAISING LOWS TONIGHT A FEW DEGREES FROM ONGOING FORECAST. THE UPPER TROUGH AND ASSOCIATED SURFACE LOW MOVE OFF INTO THE OHIO VALLEY SUNDAY EVENING AS SURFACE HIGH NUDGES INTO NORTHEAST KANSAS BY 12Z MONDAY. WINDS SHIFT TO THE SOUTHEAST AHEAD DEVELOPING SURFACE LOW OVER EASTERN COLORADO ON MONDAY. 850 MB TEMPERATURES INCREASE INTO THE UPPER TEENS NEAR THE NORTHEAST CORNER OF KANSAS TO THE LOWER 20S IN THE SOUTHERN CWA. 500 MB RIDGE WILL BE OVER EASTERN KANSAS EARLY MONDAY THEN MOVE EAST AS NEXT PACIFIC TROUGH MOVES INTO THE ROCKIES MONDAY EVENING. WILL LEAVE TEMPERATURES IN THE UPPER 70S TO LOWER 80S ON MONDAY. NEXT CHANCE FOR THUNDERSTORMS STILL LOOKS TO BE TUESDAY AS UPPER TROUGH MOVES OUT INTO THE PLAINS AND SURFACE FRONT/DRYLINE MOVES ACROSS THE CWA INTO THE EVENING HOURS. HAVE INTRODUCED SOME POPS FOR TUESDAY EVENING ACROSS THE EASTERN THIRD OF THE CWA. THE UPPER BLOCKING PATTERN STILL FORECAST TO OCCUR WITH THE PLAINS UPPER LOW MOVING NORTHEAST FROM NEBRASKA TO THE GREAT LAKES BY THE END OF NEXT WEEK. TEMPERATURES WILL BE NEAR NORMAL FOR THE LATTER HALF OF THE WEEK WITH HIGHS IN THE UPPER 60S TO LOWER 70S. A SHORTWAVE MOVES ACROSS THE SOUTHERN PLAINS NEAR THE END OF THE WEEK ON FRIDAY WILL KEEP PRECIPITATION CHANCES SOUTH OF THE CWA INTO SATURDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 15, 3:21 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT SAT APR 15 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-162030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 321 PM CDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER EXTREME NORTH CENTRAL AND NORTHEASTERN KANSAS...ALONG THE DRYLINE AND NEAR A WARM FRONT DRAPED NEAR THE KANSAS...NEBRASKA BORDER. THERE IS AN ENHANCED THREAT OF TORNADOES...LARGE HAIL...AND DAMAGING WINDS ACROSS THIS AREA AS ISOLATED SUPERCELLS ARE POSSIBLE NEAR THE WARM FRONT. THE REST OF THE OUTLOOK AREA MAY ALSO SEE SOME SEVERE THUNDERSTORMS WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE RANGELAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY OVER NORTH CENTRAL KANSAS THIS AFTERNOON AND IN THE VERY HIGH CATEGORY ACROSS THE NORTHEAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS NORTH CENTRAL AND NORTHEASTERN KANSAS.
In the hours before
Local storm report, Apr 15, 5:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 1 W HAVENSVILLE 39.51N 96.10W
04/15/2006 E1.00 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 15, 6:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 5 SSE GOFF 39.60N 95.90W
04/15/2006 E2.00 INCH NEMAHA KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 15, 6:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
619 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 1 SE ESKRIDGE 38.85N 96.10W
04/15/2006 WABAUNSEE KS TRAINED SPOTTER
10 INCH LIVE TREE LIMB BLOWN DOWN. SMALL TREES ALSO
REPORTED DOWNED.
&&
BYRNELocal storm report, Apr 15, 6:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TORNADO 2 E ONAGA 39.49N 96.13W
04/15/2006 POTTAWATOMIE KS LAW ENFORCEMENT
BRIEF TOUCHDOWN REPORTED WITH NO DAMAGE.
&&
BYRNELocal storm report, Apr 15, 6:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 6 SW MAYETTA 39.28N 95.80W
04/15/2006 E0.88 INCH JACKSON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 15, 6:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 5 NNE TOPEKA 39.12N 95.64W
04/15/2006 E1.25 INCH SHAWNEE KS TRAINED SPOTTER
&&
BYRNEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 12:00Z
11.7 hours before the tornado, 80 km from the path. April 15, 2006.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -793 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 2.4 K/km
Topeka, KS (KTOP), 00:00Z
0.3 hours after it, 80 km from the path. April 16, 2006.
- Mixed-layer CAPE
- 1495 J/kg
- Mixed-layer CIN
- -85 J/kg
- Surface CAPE
- 1743 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 439 m²/s²
- 0-3 km storm-relative helicity
- 519 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 8.5
- 0-3 km lapse rate
- 7.1 K/km
The surface observations
Falls City/Brenn (FNB), 42 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 103 km away, was scanning. The volume nearest the touchdown began at 23:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of April 15, 2006
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 15 | 4:33 PM CDT | F2 | Gage, NE | 34.0 | 880 | $5.0 million | ||
| April 15 | 5:48 PM CDT | F0 | Pottawatomie, KS | 0.1 | 50 | |||
| April 15 | 6:20 PM CDT | F0 | Jackson, KS | 11.0 | 100 | $70,000 | ||
| April 15 | 6:33 PM CDT | F1 | Otoe, NE | 2.5 | 150 | $70,000 | ||
| April 15 | 6:40 PM CDT | F0 | Brown, KS | 1.0 | 50 | $100,000 | ||
| April 15 | 6:52 PM CDT | F0 | Brown, KS | 0.1 | 50 | $30,000 | ||
| April 15 | 7:03 PM CDT | F0 | Doniphan, KS | 2.0 | 50 | |||
| April 15 | 8:05 PM CDT | F0 | Leavenworth, KS | 1.0 | 50 | |||
| April 15 | 8:20 PM CDT | F0 | Wyandotte, KS | 4.0 | 75 | |||
| April 15 | 8:38 PM CDT | F0 | DeKalb, MO | 1.5 | 50 | |||
| April 15 | 8:43 PM CDT | F2 | DeKalb, MO | 13.0 | 100 | $70,000 | ||
| April 15 | 8:43 PM CDT | F0 | Audubon, IA | 0.2 | 30 | |||
| April 15 | 9:15 PM CDT | F0 | Ray, MO | 10.1 | 75 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.